MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT, G3 PLUS GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT, G3 PLUS GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0234
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Primary procedure, left hip.It was reported that at the end of a long gamma nail case, the surgeon tied a suture on the set screw (final screw) due to a concern that the screw might get lost in the patient.When tightening the screw, the suture wrapped around the set screw screwdriver.The entire blue sheath of the screwdriver came off into the nail.The surgeon began attempting to take the nail out, but decided against doing so and completed the case with the blue plastic sheath still in the nail.Surgery was completed with a delay of approximately 30 minutes.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matches the alleged failure.The received set screwdriver flexible shaft shows heavy scratches of leverage and a dent was observed on the shaft of the screwdriver.The spiral also shows signs of heavy usage with a bulge as well and furthermore found to be partly uncoiled.The ring at the tip is also undamaged and the blue silicon area is in good condition.The appearance shows that during tightening the screw, the suture wrapped around the set screw screwdriver for disassembly of the screwdriver, too high torque forces had been applied onto the set screwdriver.Based on the additional information (blue sheath in the patient) medical opinion was sought from experienced independent medical expert: ¿risk for the patient is not very high¿.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labelling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The deformation was caused due to high torque forces had been applied onto the set screwdriver.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SET SCREWDRIVER, FLEXIBLE SHAFT, G3 PLUS GAMMA3® 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9709873
Report Number0009610622-2020-00053
Device Sequence Number3475003
Product Code LXH
UDI-Device Identifier07613154978069
UDI-Public07613154978069
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0234
Device Catalogue Number13200234
Device Lot NumberK0C9D77
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2020
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date03/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR